Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Midland/Odessa, TX

May 25, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2004, 6:25 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 6:25 PM CDT (23:25 UTC)
Expired
May 25, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 127 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252327
FFWMAF
TXC415-260230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 930 PM CDT

* AT 620 PM CDT...THE PUBLIC REPORTED FLASH FLOODING IN SNYDER WITH  
  WATER DEPTH UP TO 1 FOOT DEEP ON SOME ROADS.  ADDITIONAL STORMS    
  MOVING INTO THE AREA WILL INCREASE THIS FLASH FLOOD THREAT.

* LOCATIONS IMPACTED INCLUDE...
  SNYDER...

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3284 10114 3254 10092 3274 10067 3288 10086

$$
1 follow-up statement
000 
WGUS74 KMAF 252347
FFSMAF
TXC415-260230-
/..000000T0000Z-040526T0230Z/

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE MAY 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SCURRY 
COUNTY...

AT 640 PM CDT...THE SHERIFFS OFFICE REPORTED FLOODING OCCURRING IN 
SNYDER ON CITY STREETS WITH SOME ROADS BECOMING IMPASSABLE. ANY
ADDITIONAL RAINFALL WILL WORSEN THIS SITUATION.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3284 10114 3254 10092 3274 10067 3288 10086

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:51 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 25, 1:51 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT TUE MAY 25 2004

.SHORT TERM...
A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO SOUTH OF LUBBOCK TO
NORTH OF HOBBS AT 18Z. THIS BOUNDARY SHOULD SLOWLY PUSH SOUTHEAST
THE REMAINDER OF THIS AFTERNOON...ORIENTED ACROSS THE NORTHERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A DRYLINE EXTENDED SOUTH OF
THE BOUNDARY FROM NEAR HOBBS TO WINK TO EAST OF FORT STOCKTON.
ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE LATE THIS
AFTERNOON AND EVENING ACROSS THE TRANS PECOS REGION.
CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY MAY PROVIDE FOR A BETTER
FOCUS FOR DEVELOPMENT ACROSS THE PERMIAN BASIN LATE THIS AFTERNOON
AND EVENING. SHEAR PROFILES AND INSTABILITY PARAMETERS WILL SUPPORT
SEVERE THUNDERSTORM ACROSS THE EASTERN THIRD OF THE AREA THROUGH
THIS EVENING...WITH THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGING
WIND. THE BOUNDARY MAY TRY TO LIFT TO THE NORTH SLIGHTLY LATER
TONIGHT...ALTHOUGH SCATTERED CONVECTION MAY CONTINUE NEAR THIS
BOUNDARY OVERNIGHT AS THE LOW LEVEL JET INCREASES. OTHERWISE LOWS
TONIGHT SHOULD BE IN THE 60S TO THE LOWER 70S OVER MOST LOCATIONS
UNDER PARTLY TO MOSTLY CLOUDY SKIES.

.LONG TERM...
MID LEVEL FLOW VEERS WED SETTING UP DRYLINE W ACRS ERN NM INTO TRANS
PECOS. LOW LEVEL CONVERGENCE LOOKS TO FOCUS IN THE NE UNDERNEATH MID
LEVEL THERMAL TROF AND BEST CHANCE FOR TSTMS IS THERE/LOWER TRANS
PECOS. SRN STREAM TROF CONTINUES TO TAKE A FARTHER SWD TRACK. ETA
IS SLOWEST...BUT GFS HAS LOW INITIALIZED BEST...FARTHEST SW AS
COMPARED TO WATER VAPOR. SLIGHTLY FARTHER SWD TRACK WILL FAVOR
STRONGER UPPER LEVEL DIVERGENCE ACRS W TX...AND POSSIBLY A LATER
ARRIVAL THUR EVENING...OFF SET FROM MAX HEATING. GFS IS STILL QUICKER
IN EJECTING LOW. ETA/S FCST SFC LOW POSITION (WRN OK) IS NOT
FAVORABLE FOR BEST MSTR TO REMAIN IN PLACE ACRS W TX. AN ORGANIZED
AND CONSISTENT 7H-3H OMEGA FIELD MVG ACRS W TX LOOKS TO PROVIDE
STRONG LIFT. STRENGTH OF UPPER LEVEL DIVERGENCE AND BACKING 7H-85H
FLOW THUR PM SUGGESTS A FARTHER WWD POSITION OF SFC LOW WITH BETTER
MSTR POSSIBLE. SIGNIFICANT 5H COOLING THUR PM (2-5 DEGREES C) WILL
HELP TO DESTABILIZE CONDITIONS ARCS TRANS PECOS AND EXPECT EARLY PM
TSTMS THERE BEFORE STRONGER DYNAMICS ARRIVE EARLY EVENING. 50KTS OF
0-6KM BULK SHEAR TO FAVOR SEVERE TSTMS. DEEP/COLD MID LEVEL TROF
QUICKLY MOVES INTO INTER MTN W SAT SERVING TO KEEP THICKNESS LOWER
ACRS W TX AND WILL BACK OFF ON TEMPS IN EXTENDED A CATEGORY OR SO.
TROF TO REMAIN N FAVORING A WLY COMPONENT AND LIMITED MSTR ACRS AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  93  68  91 /  30  10  10  20
CARLSBAD NM               65  96  66  89 /  10   0   0  20
DRYDEN TX                 72  93  68  89 /  20  10  10  20
FORT STOCKTON TX          72  94  67  91 /  30  10  10  20
GUADALUPE PASS TX         63  88  61  87 /   0   0   0  20
HOBBS NM                  64  93  63  91 /  20  10  10  20
MARFA TX                  60  88  58  84 /  10  10  10  20
MIDLAND INTL AIRPORT TX   69  94  68  92 /  30  10  10  20
ODESSA TX                 67  95  68  94 /  30  10  10  20
WINK TX                   72  99  69  94 /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 25, 3:00 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE MAY 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF A HOBBS...PECOS...ALPINE LINE.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER CONCERNS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ALSO ACCOMPANY ANY STORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO THURSDAY AND THURSDAY NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 25, 5:53 PM CDTSevere Thunderstorm WarningMAFScurry52 min
May 25, 6:49 PM CDTSevere Thunderstorm WarningMAFScurry56 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.